JOURNAL ARTICLE

Severe central nervous system and cardiovascular toxicity in a pediatric patient after ingestion of an over-the-counter local anesthetic

Jamie Nelsen, Michael Holland, Michelle Dougherty, Jason Bernad, Christine Stork, Jeanna Marraffa
Pediatric Emergency Care 2009, 25 (10): 670-3
19834416
Dibucaine is considered one of the most potent and consequently toxic amide anesthetics available, and despite withdrawal from the US market as a spinal anesthetic, it remains accessible as an over-the-counter preparation in the United States. Dibucaine exposures in children are infrequently encountered, but to date, all reported consequential ingestions have resulted in death. We report the first case of a potentially fatal dibucaine-induced wide-complex arrhythmia in a child who survived her clinical course without sequelae. It is our hope that this report will highlight the toxicity of dibucaine and prompt a review of its over-the-counter status. The rationale and success of a new antidote, 20% lipid emulsion, for the management of local anesthetic toxicity is discussed.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
19834416
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"